Thunderstorm Wind, Pecos
- When
- June 12, 5:44 PM CST
- Where
- Pecos County, 6.36 mi NW of Coyanosa
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 31.240, -103.070
Intense daytime heating along a surface trough across west Texas resulted in a cluster of early evening showers and thunderstorms developing on the 12th. Dry sub cloud layers produced a broad downburst wind event.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
Intense daytime heating along a surface trough across west Texas resulted in a cluster of early evening showers and thunderstorms developing on the 12th. Dry sub cloud layers produced a broad downburst wind event. An isolated microburst event was observed in the Davis Mountains on the 13th, as daytime heating along the same aforementioned surface trough and orographic lift produce a small area of thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 12, 4:08 PM CST, 1 hour 36 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 508 PM CDT SUN JUN 12 2011 .DISCUSSION... SEE AVIATION DISCUSSION BELOW. && .AVIATION... PERSISTENCE RULES...W/ALL TERMINALS REMAINING VFR NEXT 24 HRS. 45+KT LLJ WILL AGAIN DEVELOP OVERNIGHT...OVER THE WRN LOW ROLLING PLAINS. FCST SOUNDINGS INDICATE ANOTHER HIGH-BASED CU FIELD DEVELOPING EARLY OVER THE STOCKTON PLATEAU...AND THEN SPREADING N AND W. ONGOING CONVECTION IS EXPECTED TO DIE OUT BY 03Z...AND REDEVELOP MONDAY AFTERNOON. && .PREV DISCUSSION... /ISSUED 312 PM CDT SUN JUN 12 2011/ UPDATE... UPDATED FORECAST FOR POPS. DISCUSSION... AFTERNOON CONVECTION ACROSS THE WEST HAS SPREAD AS FAR AS GDP. UPDATED 1ST PERIOD TO PUSH ISOLATED POPS ACROSS THE GUADALUPES AND ALL OF EDDY COUNTY. PREV DISCUSSION... /ISSUED 129 PM CDT SUN JUN 12 2011/ DISCUSSION... UPPER LEVEL RIDGING CAN BE SEEN OVER THE CENTRAL CONUS ON WATER VAPOR IMAGERY...WITH A SOUTHWEST FLOW AND VERY DRY AIR OVER THE AREA. NOT A SINGLE CLOUD CAN BE SEEN ON VISIBLE SATELLITE OVER THE ENTIRE CWA. THIS HAS ALLOWED FOR HOT NEAR RECORD TO RECORD BREAKING TEMPERATURES AT THE SURFACE FOR THE PAST WEEK. UPPER LEVEL TROUGHING CAN SO BE SEEN OVER THE WESTERN CONUS ON WATER VAPOR IMAGERY. SURFACE OBSERVATIONS SHOW LIGHT SOUTHEAST WINDS AND DEWPOINTS IN THE 60S FOR AREAS EAST OF THE PECOS RIVER...AS WELL AS A SURFACE TROUGH TO THE WEST OF THE AREA. THE EXTREME HEATING MAY AID IN THE DEVELOPMENT OF SOME ISOLATED THUNDERSTORMS THIS AFTERNOON. MODELS INDICATE THE AREA WITH THE GREATEST CHANCE OF THIS HAPPENING IS THE DAVIS MOUNTAINS...TRANS PECOS AND SOUTHEASTERN NEW MEXICO. THIS IS WHERE THE THETA-E AXIS WILL BE LOCATED THIS AFTERNOON...BASICALLY PROVIDING AN UNCAPPED ENVIRONMENT. THE SURFACE TROUGH WILL PUSH EAST LATE TONIGHT INTO THE AREA. THE UPPER LEVEL PATTERN WILL REMAIN LARGELY UNCHANGED OVER THE NEXT COUPLE OF DAYS. THE UPPER LEVEL TROUGH THAT IS CURRENTLY OVER THE WESTERN CONUS WILL WEAKEN AND DRIFT EAST...MAKING ITS WAY OVER THE CENTRAL CONUS TUESDAY. THIS WILL RESULT IN A SHORT LIVED NORTHWEST FLOW OVER THE AREA. THERE ARE SOME INDICATIONS THAT A COLD FRONT WILL PUSH DOWN THROUGH THE CENTRAL CONUS...BUT THE MODELS SHOW THAT IT WILL NOT MAKE IT INTO THE CWA. THEREFORE...HAVE WARMED TEMPERATURES BACK UP FROM PREVIOUS FORECAST. AFTER THIS RIDGING WILL BUILD BACK IN OVER THE CENTRAL CONUS...AND A SOUTHWEST FLOW WILL RETURN OVER THE AREA. TEMPERATES OVER 100 DEGREES FOR MUCH OF THE AREA WILL BE SEEN EACH DAY THIS WEEK. DRY CONDITIONS ARE EXPECTED AS WELL...HOWEVER WINDS UNDER THIS PERSISTENT RIDGE WILL REMAIN LIGHT ENOUGH TO KEEP FIRE WEATHER CONCERNS AT A MINIMUM. && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 44
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 120 PM CDT SUN JUN 12 2011 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-131830- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 120 PM CDT SUN JUN 12 2011 /1220 PM MDT SUN JUN 12 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED ACROSS LEA COUNTY NEW MEXICO...WESTERN PERMIAN BASIN...TRANS PECOS... DAVIS MOUNTAINS AND MARFA PLATEAU. ONE OR TWO STORMS MAY PRODUCE DAMAGING WINDS...HAIL...AND BRIEF HEAVY RAINFALL. SOME DRY LIGHTNING IS POSSIBLE TOO. ISOLATED CRITICAL FIRE WEATHER CONDITIONS WILL OCCUR THIS AFTERNOON AND EARLY THIS EVENING IN GAPS AND PASSES IN THE GUADALUPE MOUNTAINS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ISOLATED HIGH BASED STORMS WILL BE POSSIBLE IN AND NEAR THE DAVIS MOUNTAINS EXTENDING NORTHWARD INTO THE THE WESTERN PERMIAN BASIN AND SOUTHEAST NEW MEXICO. LOCAL STRONG GUSTY WINDS WILL BE FAVORED WITH STORMS THAT DEVELOP. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW HOWEVER. HOT AND RECORD DRY CONDITIONS WILL KEEP FIRE WEATHER CONCERNS HEIGHTENED ACROSS MUCH OF THE AREA...ESPECIALLY IN SOUTHEAST NEW MEXICO AND THE GUADALUPE MOUNTAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 443 PM CDT SUN JUN 12 2011 TXZ058-067-068-075-122215- CRANE-PECOS-WARD-REEVES COUNTY AND UPPER TRANS PECOS- 443 PM CDT SUN JUN 12 2011 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING EAST CENTRAL REEVES...EASTERN WARD...NORTH CENTRAL PECOS AND WEST CENTRAL CRANE COUNTIES UNTIL 515 PM CDT... A STRONG THUNDERSTORM WAS LOCATED 9 MILES NORTH OF COYANOSA AT 442 PM CDT...EAST OF F.M. 1776...MOVING NORTHEAST AT 15 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. &&
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 446 PM CDT SUN JUN 12 2011 NMZ034-TXZ059-060-067-122215- LOVING-WARD-WINKLER-SOUTHERN LEA COUNTY- 446 PM CDT SUN JUN 12 2011 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING NORTHWESTERN WARD...SOUTH CENTRAL LEA...SOUTHEASTERN LOVING AND WEST CENTRAL WINKLER COUNTIES UNTIL 515 PM CDT/415 PM MDT/... A STRONG THUNDERSTORM WAS LOCATED OVER SOUTHEASTERN LOVING COUNTY AT 445 PM CDT/345 PM MDT/...WILL MOVE ACROSS STATE HIGHWAY 302...MOVING NORTHEAST AT 20 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. &&
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 525 PM CDT SUN JUN 12 2011 NMZ028-034-TXZ060-122300- WINKLER-SOUTHERN LEA COUNTY-EDDY COUNTY PLAINS- 425 PM MDT SUN JUN 12 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS AFFECTING NORTH CENTRAL WINKLER...SOUTHEASTERN EDDY AND SOUTHERN LEA COUNTIES UNTIL 500 PM MDT/600 PM CDT/... A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 27 MILES WEST OF JAL AT 424 PM MDT/524 PM CDT/...MOVING NORTHEAST AT 25 MPH. THIS STORM WAS OVER LEA COUNTY ROAD 1.
The Midland/Odessa radar (KMAF), 114 km away, was scanning. The volume nearest the first event began at 23:43 UTC.
4 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 326474, 326475, 326476, 326477.